<Title:> Syndrome of Inappropriate Secretion of Antidiuretic Hormone Caused by Very Short-term Use of Proton Pump Inhibitor
<Author(s):> Sae Aratani, Takeshi Matsunobu, Takahiro Kawai, Hirotake Suzuki, Norihiro Usukura, Kimihiro Okubo, Yukinao Sakai
<Abstract:> Proton pump inhibitors (PPIs) are widely used medicines worldwide. However, a rare etiology of syndrome of inappropriate secretion of antidiuretic hormone (SIADH) related to PPI was recently reported. Therefore, the putative role of PPIs in SIADH cannot be underestimated. A 78-year-old Japanese woman was admitted to our hospital for treatment of left Bell’s palsy. On admission, the patient was oriented with normal laboratory data, including a serum Na level of 135 mEq/L. Oral glucocorticoids and a proton pump inhibitor were initiated in combination with oral valaciclovir. Six days later, the patient’s consciousness became impaired. Laboratory data showed a serum Na level of 103 mEq/L, a urine Na level of 64.8 mEq/L, a urine K level of 43.6 mEq/L, and a urine osmolality of 450 mOsm/kg H2O. The patient met the criteria for SIADH. The initial treatment included water restriction and 3% hypertonic saline administration. The cessation of PPI significantly improved the urine diluting capacity and concomitantly increased serum Na, which indicated that the use of PPI had been responsible for the etiology of SIADH. The present case illustrates that physicians need to be aware of the uncommon adverse effects of PPI, such as SIADH.
<Keywords:> proton pump inhibitor, syndrome of inappropriate secretion of antidiuretic hormone, hyponatremia